Texas, 2007High Wind in Texas, December 14 to 15, 2007
December 14 to 15, 2007 · NWS MAF · 1 event in 1 county or zone
An upper level trough of low pressure located across the Rockies and the Desert Southwest, moved across portions of the southern Texas Panhandle. Resulting strong winds in the mid levels of the atmosphere led to high winds at McDonald Observatory in the Davis Mountains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough of low pressure located across the Rockies and the Desert Southwest, moved across portions of the southern Texas Panhandle. Resulting strong winds in the mid levels of the atmosphere led to high winds at McDonald Observatory in the Davis Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 14, 5:34 AM CST, 6 hours 16 minutes earlier.
Area forecast discussion, Dec 14, 5:34 AM CST, 6 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
534 AM CST FRI DEC 14 2007
.AVIATION...
LIFR CIGS AND MVFR VIS HAS MOVED INTO THE MAF AREA. VIS MAY DROP A
BIT MORE BUT DO NOT EXPECT CIGS TO DROP ANY FURTHER. IT APPEARS
THE LOWER CIGS AND VIS HAVE ALSO MOVED INTO THE HOB AND INK AREAS
BUT THEY SHOULD FARE BETTER THAN MAF. ALL OTHER TAF SITES ARE
EXPECTED TO REMAIN VFR. WEST WINDS WILL BEGIN TO SPREAD EASTWARD
LATER THIS MORNING WHICH SHOULD HELP INK CLEAR OUT FIRST...WITH
HOB AND MAF FOLLOWING BY NOON. STRONG WEST WINDS ALONG THE
MOUNTAINS MAY MAKE FOR A BUMPY RIDE BELOW 10KFT TODAY BUT
OTHERWISE THE REMAINDER OF THE DAY SHOULD BE DECENT WITH WIND
GUSTS INCREASING TO OVER 20KTS FROM THE WEST THIS AFTERNOON.
HENNIG
&&
.PREV DISCUSSION... /ISSUED 405 AM CST FRI DEC 14 2007/
DISCUSSION...
UPPER TROUGH ACROSS THE ROCKIES AND THE DESERT SOUTHWEST WILL
APPROACH THE FORECAST AREA DURING THE DAY TODAY AND PASS ACROSS
THE SOUTHERN TEXAS PANHANDLE TONIGHT. AHEAD OF THIS SYSTEM
DECENT ISENTROPIC LIFT WILL RESULT IN EXTENSIVE LOW CLOUDS AND
FOG THIS MORNING WITH A SLIGHT CHANCE OF SHOWERS AS THE UPPER
TROUGH APPROACHES DURING THE DAY. IN ADDITION THE WIND FIELDS ALOFT
WILL INCREASE ACROSS THE MOUNTAINS WITH WEST TO SOUTHWEST WINDS AT
700 MILLIBARS OF 40 TO 50 KNOTS. WILL UPGRADE THE HIGH WIND WATCH
TO A WARNING FOR TODAY AND EXPAND IT UNTIL 06Z TONIGHT AS THE
STRONG WINDS SHOULD CONTINUE AFTER DARK WITH DOWNWARD MOTION. AN
ABUNDANCE OF CLOUDS WILL INHIBIT WIND SPEEDS SOME TODAY BUT STILL
THINK THAT LOW END HIGH WIND CRITERIA WILL MAY BE MET DURING THE
DAY. WILL KEEP A SLIGHT CHANCE OF SHOWERS GOING TODAY ACROSS THE
SOUTHEAST NEW MEXICO PLAINS AND THE NORTHERN PERMIAN BASIN AS
FORCING INCREASES AS THE UPPER TROUGH APPROACHES. THE UPPER TROUGH
WILL SEND A COLD FRONT SOUTHWARD TONIGHT AS IT MOVES EAST. THE
MAJOR SHORTWAVE IN THE BASE OF THE TROUGH WILL PASS ACROSS THE
NORTHERN BASIN AND THE SOUTHEAST NEW MEXICO PLAINS OVERNIGHT. THE
BETTER CHANCE OF SNOW SHOULD REMAIN NORTH OF THE FORECAST AREA
WHERE MUCH BETTER POSITIVE VORTICITY ADVECTION TAKES PLACE AND
BETTER MID LEVEL MOISTURE. WILL CONTINUE THE SLIGHT CHANCE OF SNOW
LATE TONIGHT ACROSS THE NORTH IN PROXIMITY TO THE SHORTWAVE.
MUCH COLDER TEMPERATURES ARE ANTICIPATED TOMORROW BEHIND THE
FRONT AS THE COLDER AIR FILTERS SOUTHWARD FROM THE ROCKIES AND
PLAINS (COLD AIR MASS IS DEEP FROM THE PLAINS WESTWARD TO UP
AND OVER THE ROCKY MOUNTAINS TO THE NORTHWEST COAST. IN ADDITION
LOW CLOUDS WILL INHIBIT HEATING INTO AT LEAST A PORTION OF THE
AFTERNOON. COLD NIGHT LOOKS REASONABLE SATURDAY NIGHT AS
THE SURFACE HIGH PASSES CLOSE TO WEST CENTRAL TEXAS BY SUNDAY
MORNING. WILL NOT GO AS LOW AS THE NGM MOS WITH NO SNOW COVER.
ZONAL FLOW ALOFT WILL ALOFT WILL PREVAIL SUNDAY THROUGH NEXT
WEDNESDAY WITH TEMPERATURES REBOUNDING TO NORMAL BY MONDAY
AND ABOVE NORMAL TUESDAY AND WEDNESDAY WITH NO PRECIPITATION.
THE NEXT TROUGH WILL SEND A COLD FRONT SOUTHWARD WEDNESDAY NIGHT
AND THURSDAY WITH TEMPERATURES COOLING BACK TO NORMAL. KEPT
DRY FORECAST WITH TROUGH PASSING BY TO THE NORTH.
ANOTHER TROUGH MAY RAPIDLY APPROACH NEXT FRIDAY BUT WILL GO
DRY FOR NOW DAY 7.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 8 AM THIS MORNING TO 11 PM MST THIS
EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF
EDDY COUNTY.
TX...HIGH WIND WARNING FROM 9 AM CST /8 AM MST/ THIS MORNING TO
MIDNIGHT CST /11 PM MST/ TONIGHT FOR THE FOLLOWING ZONES...
DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS.
&&
10Hazardous weather outlook, Dec 14, 5:27 AM CST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
527 AM CST FRI DEC 14 2007
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151130-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
527 AM CST FRI DEC 14 2007 /427 AM MST FRI DEC 14 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT THROUGH MIDNIGHT CST /11 PM MST/
TONIGHT ACROSS THE GUADALUPE MOUNTAINS AND ACROSS ELEVATIONS ABOVE
6000 FEET IN THE DAVIS MOUNTAINS. STRONG WESTERLY WIND GUSTS OF
UP TO 60 MPH CAN BE EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Dec 14, 10:07 AM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1007 AM CST FRI DEC 14 2007
NMZ029-033-034-TXZ045>048-050>053-059>063-067>070-141715-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-LOVING-
WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
INCLUDING THE CITIES OF...TATUM...HOBBS...LOVINGTON...EUNICE...
JAL...SEMINOLE...LAMESA...GAIL...SNYDER...ANDREWS...STANTON...
BIG SPRING...COLORADO CITY...MENTONE...RED BLUFF LAKE...KERMIT...
ODESSA...MIDLAND...GARDEN CITY...MONAHANS...CRANE...MCCAMEY...
RANKIN...BIG LAKE
1007 AM CST FRI DEC 14 2007 /907 AM MST FRI DEC 14 2007/
...LOCAL DENSE FOG PERSISTING THIS MORNING...
AREAS OF FOG..SOME DENSE...ARE REPORTED ACROSS THE AREA BETWEEN
SNYDER TO HOBBS...SOUTH INTO THE CENTRAL PERMIAN BASIN INCLUDING
MIDLAND AND ODESSA. VISIBILITIES AS LOW AS ONE QUARTER CAN BE
EXPECTED IN THESE AREAS. THE FOG IS EXPECTED TO LIFT THROUGH 11
AM. MOTORISTS SHOULD EXERCISE CAUTION AS REDUCED VISIBILITIES WILL
REQUIRE EXTRA BRAKING DISTANCE AND SLOWER TRAVELING SPEEDS.
High Wind, Davis / Apache Mountains Area
- When
- December 14, 11:50 AM CST to December 15, 8:20 AM CST
- Where
- Davis / Apache Mountains Area forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Other Federal Agency
Windy conditions were prevalent during the majority of Friday, December 14. While winds were generally just below high wind thresholds most of the day, high wind criteria was finally reached late Friday night. These high winds continued into the morning hours on Saturday. A peak wind of 74 mph was measured by wind equipment at McDonald Observatory.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Kansas, December 14 to 15, 2007$40,000 · 4 events
- Heavy Snow and Winter Weather in Kansas, December 14 to 15, 200728 events
- Heavy Snow in Kansas, December 14 to 15, 20072 injured · 11 events
- Heavy Snow and Winter Weather in Oklahoma, December 14 to 15, 20072 injured · $5,000 · 8 events
- Heavy Snow and Winter Weather in Texas, December 14 to 15, 200713 events
- Heavy Snow and Winter Weather in Kansas, December 14 to 15, 200710 events
- Dense Fog in New Jersey, December 14, 20078 events
- High Surf in Hawaii, December 14 to 17, 20078 events
- Heavy Snow in Iowa, December 14 to 15, 20077 events
- Dense Fog in Pennsylvania, December 14, 20075 events
- Heavy Snow in Alaska, December 14 to 16, 20072 events
- Dense Fog in Delaware, December 14, 20071 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72739.